Tornadoes · United States · Indiana · 2016

EF0 tornado, Benton, Indiana, August 20, 2016

This EF0 tornado ran 0.1 miles across Elkhart County on August 20, 2016, touching down at 3:19 PM EDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 20, 2016
Touchdown
3:19 PM EDT (19:19 UTC)
Lifted
3:20 PM EDT (19:20 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.1 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Elkhart County
Touchdown point
41.443, -85.741
Lift-off point
41.444, -85.740
Record number
1608201319-01

The damage survey

6 damage points were recorded along this path by NWS IWX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.

  • Initial touchdown. Minor roof damage to residence on west side of road.
  • End point of tornado. Tree limbs snapped and corn layed down.
  • Minor roof/shingle damage to residence. Some splattering of dirt/debris noted on south side of residence. A few tree limbs snapped and twisted up into a downed power line from the road to the residence.
  • Approximate end of circulation based on photographic estimation.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A seasonably strong cold front approached the area during the afternoon hours. Showers with isolated thunderstorms developed ahead of this front and moved through northern Indiana, southwest Lower Michigan and northwest Ohio. Although the showers and isolated storms mainly produced gusty sub-severe winds and heavy rainfall, a few storms produced isolated wind damage and three weak tornadoes.

A brief EF-0 tornado touched down just west of CR 133 south of US-6 in southeast Elkhart county. The tornado caused minor structural damage to two homes, snapped limbs of multiple trees, and flattened corn in a field before lifting roughly one minute and one tenth of a mile east northeast of where the tornado touched down.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the tornado touched down at Aug 20, 1:24 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 20, 1:24 PM EDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
124 PM EDT SAT AUG 20 2016

.SYNOPSIS...
Issued at 337 AM EDT Sat Aug 20 2016

A cold front will move through the region during the afternoon and
evening hours with showers and thunderstorms along and ahead of
it by afternoon and progressing east into this evening. Cooler
and much less humid air will arrive starting tonight and linger
into the start of the new work week. Highs will reach the upper
70s to lower 80s with lows in the lower 60s.

&&

.SHORT TERM...(Today and Tonight)
Issued at 337 AM EDT Sat Aug 20 2016

Challenging forecast in store with regards to convective chances
into this evening ahead of a strong cold front and seasonably
strong upper level trough. Hi-Res models paint several
scenarios with the potential for up to 3 rounds of precipitation.
First is with increasing low and mid level theta e advancing
across eastern Illinois where washed out frontal/outflow
boundaries reside. Models have bounced back and forth on this and
seems the least likely with anything that could form on the nose
of the theta e moving in near 12z. Will maintain slgt chc pops
around 12z but suspect nothing will be occurring. Second round
will be pre- frontal trough currently firing convection from far
eastern Iowa to western Illinois. Extrapolation of this arrives
near/after 15z. However...several Hi- Res models tend to weaken
this area and indicate additional development taking place.
Lastly, if enough recovery can take place...sufficient forcing
will exist on the cold front with little in the way of scouring of
moisture. However by this time, atmosphere could be rather worked
over if this is indeed round 3. To complicate matters even more,
cloud cover may be rather extensive with only pockets in increased
instability.

With plenty of moisture to work with, increasing low level jet in
response to deepening sfc low moving across the northern lakes and
approaching trough, most if not all places should see at least 1
shower or thunderstorm. However, given the plethora of
possibilities and timing issues, cannot justify categorical pops
at this point. Main concern with convection will be heavy rainfall
with pwats over 1.5 inches and pushing 2 inches along the front.
Severe parameters not stellar, but enough low level shear to at
least sustain convection and bring a risk of wet microbursts.
Marginal risk remains in the SWODY1 outlook. HWO will mention
strong storms, but downplay severe threat given above concerns.

Have sped up departure of any precip this evening as forecast area
could be clear before midnight. Cooler and less humid air will
begin to move in.

One other note. With winds and waves increasing over SE Lake
Michigan this afternoon into Sunday have hoisted a Beach Hazard
Statement with moderate to high risk of rip currents.

&&

.LONG TERM...(Sunday through Friday)
Issued at 337 AM EDT Sat Aug 20 2016

High pressure will begin to take control and hold strong into at
least Tuesday night. Highs will generally be in the 70s with lows
in the 50s. Rain chances will increase ahead of the next trough
and series of disturbances but timing/location issues warrants not
going with likely pops introduced by the Superblend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 112 PM EDT Sat Aug 20 2016

Theta-e surge along pre-frontal trough will provide several rounds
of showers/embedded thunder through mid afternoon...with
additional rain/storms expected late afternoon along a cold front.
CIGs mainly in the MVFR to low end VFR range expected, though a
period of IFR conditions possible with more organized line of
rain/thunder into KSBN early afternoon and KFWA mid afternoon.
Winds will likely gust 20-30 knots at times. VFR/dry otherwise
tonight-Sunday post-frontal as extensive low VFR stratocu works
in.

&&

.IWX Watches/Warnings/Advisories...
IN...Beach Hazards Statement through Sunday evening for INZ003.

MI...Beach Hazards Statement through late Sunday night for MIZ077.

OH...NONE.
LM...Small Craft Advisory until 1 AM EDT Monday for LMZ043-046.

&&

SYNOPSIS...Fisher
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 20, 4:38 AM EDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
438 AM EDT SAT AUG 20 2016

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-210845-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE...
LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE...
LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON...
BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH...
BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...WINONA LAKE...
SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...
FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...BROOKSTON...
LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH...
NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY...
MONTPELIER...PORTLAND...DUNKIRK...NILES...BENTON HARBOR...
ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE...
DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...
WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE...
JONESVILLE...LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD...
SWANTON...DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON...
DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...OTTAWA...
LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...VAN WERT...
OHIO CITY...LIMA...SPENCERVILLE
438 AM EDT SAT AUG 20 2016 /338 AM CDT SAT AUG 20 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING. AT THE
PRESENT TIME...THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL.
HOWEVER...A STRONG THUNDERSTORM IS POSSIBLE WITH LOCALLY GUSTY
WINDS.

WINDS AND WAVES WILL INCREASE THIS AFTERNOON INTO
TONIGHT...RESULTING IN A MODERATE TO HIGH RISK OF RIP CURRENTS
ALONG THE BEACHES OF SOUTHEASTERN LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH WAVES AND RIP CURRENTS ARE LIKELY TO CAUSE DANGEROUS
SWIMMING CONDITIONS ALONG THE BEACHES OF SOUTHEASTERN LAKE
MICHIGAN SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-210845-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
438 AM EDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY MAINLY THIS AFTERNOON...WITH LOCAL WIND
GUSTS IN EXCESS OF 35 KNOTS POSSIBLE ALONG WITH BRIEFLY HIGHER
WAVES.

WINDS AND WAVES WILL LIKELY BECOME HAZARDOUS TO SMALL CRAFT THIS
AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDS AND WAVES ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT ON
SUNDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Aug 20, 1:58 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
158 PM EDT SAT AUG 20 2016

MIZ078-201830-
CASS-
158 PM EDT SAT AUG 20 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CASS COUNTY...

AT 156 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DOWAGIAC...
MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NILES...DOWAGIAC...MARCELLUS...POKAGON...INDIAN LAKE...SANDY BEACH...
WAKELEE...MAGICIAN LAKE...DEWEY LAKE...SUMNERVILLE AND LA GRANGE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4207 8576 4202 8576 4187 8622 4207 8622
TIME...MOT...LOC 1756Z 240DEG 49KT 4197 8618

MCS
Special weather statement, Aug 20, 2:56 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
256 PM EDT SAT AUG 20 2016

INZ015-022-201930-
CASS-FULTON-
256 PM EDT SAT AUG 20 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FULTON AND
NORTHEASTERN CASS COUNTIES...

AT 256 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ROYAL
CENTER... OR 11 MILES NORTH OF LOGANSPORT...MOVING NORTHEAST AT 40
MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCHESTER...KEWANNA...FULTON...LAKE MANITOU...METEA...GRASS CREEK...
FLETCHER...MARSHTOWN...LUCERNE...LEASES CORNER AND NYENA LAKE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4104 8647 4111 8617 4090 8617 4083 8647
TIME...MOT...LOC 1856Z 241DEG 37KT 4092 8644

MCS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Detroit, MI (KDTX), 12:00Z

7.3 hours before the tornado, 238 km from the path. August 20, 2016.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2016-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 75 joules per kilogram, CIN -170, lifted condensation level 1500 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Detroit, MI at 12:00Z on 2016-08-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 38 square meters per square second, 0 to 6 km bulk shear 22 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-170 J/kg
Surface CAPE
166 J/kg
Mixed-layer LCL
1500 m above ground
0-6 km bulk shear
22 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

The surface observations

Goshen (GSH), 10 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Northern Indiana radar (KIWX), 10 km away, was scanning. The volume nearest the touchdown began at 19:17 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2016 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are

The other tornadoes of August 20, 2016

12 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 2010:03 AM CDTEF0Kewaunee, WI0.7125$25,000
August 201:13 PM EDTEF1Allegan, MI10.6150$2.0 million
August 201:42 PM EDTEF1Allegan, MI12.8100$1.5 million
August 202:18 PM EDTEF1Ottawa, MI4.1100$500,000
August 202:34 PM EDTEF0Kent, MI4.375$500,000
August 202:50 PM EDTEF0Kent, MI0.950$25,000
August 202:53 PM EDTEF0Kosciusko, IN1.610
August 203:10 PM EDTEF1Ionia, MI7.8100$750,000
August 205:42 PM EDTEF0Allen, IN2.470
August 206:15 PM EDTEF0Darke, OH4.750$11,000
August 206:37 PM EDTEF0Delaware, OH3.3100$20,000
August 206:30 PM CDTEF0Barren, KY1.630$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.